MAUDE Adverse Event Report: INARI MEDICAL, INC. TRIEVER20; EMBOLECTOMY CATHETER

INARI MEDICAL, INC. TRIEVER20; EMBOLECTOMY CATHETER
Model Number 21-101
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Death (1802); Cardiac Perforation (2513); Pericardial Effusion (3271)
Date of Event 08/14/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
The inari device was discarded by the user facility and is therefore not available for analysis.The device history records for this manufacturing lot were reviewed and there were no anomalies, discrepancies, or non-conformances.The labeling includes the following warning statement: "excessive force against resistance may result in damage to the device or vessel perforation." the root cause analysis performed by the inari medical monitor concluded the event was attributed to use error, specifically: when trying to advance the triever20 thrombectomy catheter to the right pulmonary artery, the primary operator did not have enough distal purchase with the abbott supracore 300 guidewire, which has a floppy tip.Advancing the guidewire an additional 15 cm would have created a stable rail required to advance the triever20; however, the operator continued to advance the triever20 laterally, which more than likely caused the perforated right ventricle.Cardiac perforation, pericardial effusion, and death are listed in the device labeling as potential complications associated with thrombectomy/embolectomy procedures.Manufacturer reference #: (b)(4).
 
Event or Problem Description
On (b)(6) 2019, a (b)(6) year-old female patient was diagnosed with an acute pulmonary embolism via ct angiogram with the presence of bilateral thrombus and right heart strain; the patient also had preexisting deep vein thrombosis (the plan was to place an ivc filter immediately following pulmonary thrombectomy).Two days prior, the patient had undergone exploratory laparotomy and sigmoid colectomy.Vascular access was gained via the right common femoral vein.A rosen guidewire (cook medical) with angled pigtail catheter was used to cross the heart and access the main pulmonary artery.The pigtail catheter was then swapped for a cobra c2 catheter (merit medical).The rosen guidewire was swapped for a supracore 300 cm guidewire (abbott).A dryseal 20 fr introducer sheath (gore) was placed into the right common femoral vein into which the triever20 (inari medical) was advanced through the right atrium into the right ventricle.However, the triever20 was unable to be advanced into the pulmonary valve or pulmonary artery.The primary operator thought that the guidewire had bent and requested a new supracore 300 cm wire.While retracting the triever20 out of the right ventricle the patient started decompensating and arrested.A code was called, anesthesia was immediately administered/patient intubated, vasopressors were administered, and chest compressions were initiated.After approximately 10 minutes of compressions, the patient briefly stabilized and there was discussion that potentially the dvt thrombus had embolized, causing a massive pulmonary embolism.Right internal jugular access was gained and 10 mg of tpa was administered into the main pulmonary artery.Cardiology performed an echocardiogram where it was determined the patient had suffered a pericardial effusion.Emergency pericardiocentesis was performed where a significant volume of blood was removed.Ultimately, the team was unable to stabilize the patient and after approximately one hour of manual compressions, anesthesia pronounced death.

Brand Name
TRIEVER20
Common Device Name
EMBOLECTOMY CATHETER
Manufacturer (Section D)
INARI MEDICAL, INC.
9272 jeronimo road
suite 124
irvine CA 92618
MDR Report Key9014654
Report Number3011525976-2019-00004
Device Sequence Number2155949
Product Code DXE
UDI-Device Identifier00850291007109
UDI-Public00850291007109
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K182233
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/14/2021
Device Model Number21-101
Device Lot Number19050005
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/14/2019
Initial Report FDA Received Date09/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age74 YR
Patient Weight96